Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Pittsburgh, PA

April 16, 20174 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2017, 3:49 PM EDT for 4 counties in Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2017, 3:49 PM EDT (19:49 UTC)
Expired
Apr 16, 2017, 4:30 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:47 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 16, 3:47 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
347 PM EDT Sun Apr 16 2017

.SYNOPSIS...
Showers and thunderstorms can be expected this evening with a
crossing cold front. High pressure will then allow for dry
weather Monday and Tuesday before an unsettled pattern develops
for the rest of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
A line of showers and scattered thunderstorms developed across
the Lake Erie shoreline and is moving east across eastern Ohio
and northwestern Pennsylvania. While not a solid line of
showers, most locations should receive rain as this line moves
slowly to the east-southeast. Nearly the entire forecast area
remains under a marginal risk from the Storm Prediction Center
for severe weather. Although the primary threat will be from
gusty winds, nickel size hail has already been observed in Ohio,
so hail remains a threat as well. The bulk of rainfall will have
shifted south and east of Pittsburgh by midnight, but showers
will last until sunrise in some locations. Heaviest rainfall
totals are expected to be south of Interstate 70, where models
suggest that a reinforcing wave could develop another round of
showers after dark. Some partial clearing will occur overnight
south of Pittsburgh, while clouds will hang around longer near
the Mason Dixon line. The front behind the line of showers and
thunderstorms will bring cooler air into the region, with temps
tonight and Monday 5-10 degrees cooler than the previous 24
hours.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Broad high pressure across the Great Lakes and Northeast will
allow for tranquil weather during this portion of the forecast.
Mostly clear skies will allow for a large diurnal swing, with
temperatures ranging from the 40s to the 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An unsettled pattern develops by Wednesday with several quick-
moving systems moving across the region. Although Friday night
is the only 12 hour period with no precipitation in the
forecast, widespread continuous precipitation is not expected
either. Models currently point to Thursday and Thursday night as
the most likely period for rain. The end of the work week should
have slightly above normal temperatures, with more seasonable
values by the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Recent satellite imagery and surface observations finally show
the location of a previously ill-defined cold front, now
stretching from just off Lake Erie back into central OH and IN.

This boundary will be the focus for increasing showers and
thunderstorms through the afternoon and early evening, and
confidence has allowed for the refinement of timing in the 18Z
TAFs.

Gusty southwest winds, at times peaking 25 to locally 30 knots,
will persist ahead of the front this afternoon. Isolated
stronger gusts from the west or northwest are possible in
thunderstorms. Behind the convective line, winds will diminish
early evening and become west to WNW.

Otherwise, expect predominantly VFR conditions through the
period except perhaps briefly MVFR in heavier thunderstorms.

.Outlook... The next chance for widespread restrictions comes
with a Wednesday cold front.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 16, 2:13 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
213 PM EDT Sun Apr 16 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-171200-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
213 PM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for damaging wind gusts and hail this
afternoon and evening as a cold front spawns showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 16, 3:06 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
306 PM EDT SUN APR 16 2017

PAZ007-008-161945-
Venango-Mercer-
306 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHERN MERCER AND SOUTHWESTERN VENANGO COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Greenville, or
8 miles northeast of Sharpsville, moving east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Franklin...                       Greenville...
Sugarcreek...                     Stoneboro...
Polk...                           Sandy Lake...
Fredonia...                       Jackson Center...
Utica...                          New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 95
and 106.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4134 8051 4146 8047 4144 7985 4123 7990
TIME...MOT...LOC 1906Z 279DEG 35KT 4137 8039

Fries
Special weather statement, Apr 16, 3:39 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT SUN APR 16 2017

PAZ007-013-014-162030-
Butler-Lawrence-Mercer-
339 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN MERCER...NORTHERN LAWRENCE AND NORTHWESTERN
BUTLER COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Hilltop, or
near Youngstown, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Hermitage...                      Grove City...
Slippery Rock...                  New Wilmington...
Pulaski...                        Harrisville...
West Middlesex...                 Plain Grove Township...
Wheatland...                      West Liberty...
West Sunbury...                   Volant...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 76 and 87.

  Interstate 80 in Pennsylvania between mile markers 0 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4118 8000 4117 8000 4117 7985 4098 7989
      4109 8052 4120 8052
TIME...MOT...LOC 1939Z 280DEG 30KT 4117 8070

Fries

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:06 PM EDTSpecial Weather StatementPBZMercer39 min
Apr 16, 3:39 PM EDTSpecial Weather StatementPBZLawrence51 min
Apr 16, 4:34 PM EDTSpecial Weather StatementPBZArmstrong41 min
Apr 16, 5:03 PM EDTSpecial Weather StatementPBZWashington42 min
Apr 16, 5:08 PM EDTSpecial Weather StatementPBZArmstrong52 min
Apr 16, 5:24 PM EDTSpecial Weather StatementPBZAllegheny36 min
Apr 16, 5:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland35 min
Apr 16, 5:47 PM EDTSevere Thunderstorm WarningPBZGreene, Washington43 min
Apr 16, 6:15 PM EDTSevere Thunderstorm WarningPBZGreene, Washington45 min
Apr 16, 6:49 PM EDTSpecial Weather StatementPBZFayette41 min
Apr 16, 6:53 PM EDTSevere Thunderstorm WarningPBZFayette, Greene52 min
Apr 16, 4:31 PM EDTSpecial Weather StatementPBZHarrison29 min
Apr 16, 5:31 PM EDTSpecial Weather StatementPBZBelmont29 min
Apr 16, 5:33 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Jefferson42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.